Missouri, 2002

Damaging Wind in Missouri, September 19, 2002

September 19, 2002 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 19, 2:44 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 19, 2:44 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT THU SEP 19 2002

SFC FRONT EXTENDING FROM UPR MS VALLEY SW INTO OK THIS AFTN WITH UPR
TROF FROM NRN PLAINS INTO THE TX PANHANDLE.  FRONT WL MOVE THROUGH AR
OVERNIGHT AND BE ENTERING E AR BY 12Z. MODELS INDICATE DEEP MOISTURE
AND PLENTY OF UPWARD MOTION ACRS THE REGION. ATTM...LARGE AMOUNTS OF
PRECIP EXTEND FROM ARKLATEX INTO NE AR. WL GO WITH 100 POPS ACRS WRN
HALF OF THE MID SOUTH TONIGHT WITH MENTION OF HEAVY RAIN.

SVR WX THREAT APPEARS TO BE MINIMAL. SOUNDINGS INDICATE DEEP MOISTURE
AND WEAK LAPSE RATES. MAY BE AN ISOLATED SVR STORM WITH WIND DAMAGE
BUT NOT ENOUGH ACTIVITY TO MENTION IN ZONES.

FRONT WL MOVE SLOWLY ACRS THE MID SOUTH ON FRI WITH RAIN TAPERING
OFF FROM W TO E. BY 00Z SAT EXPECT FRONT TO BE NEAR THE TN RIVER.
EXPECT FOR A CHC OF EVENING SHRAS ACRS NE MS SKIES WL CLEAR OUT ACRS
THE MID SOUTH.

SUNNY SKIES WL PREVAIL ON SAT AND SUN WITH SEASONABLE TEMPS IN THE
LOW 80S. A REINFORCING CDFNT WL SLIP THROUGH LATE SUN AND ACTUALLY
RESULT IN COOLER THAN NORMAL TEMPS NEXT WEEK. EXPECT DRY WEATHER
WITH HIGHS IN THE 70S MON-THU.

.MEG...NONE.
SJM

In the hours before

Special weather statement, Sep 19, 11:54 AM CST, 2 hours 56 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
008-010>012-020-TNZ001-002-019-048-049-088-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT THU SEP 19 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER EAST ARKANSAS...
NORTHWEST MISSISSIPPI...EXTREME WEST TENNESSEE AND THE MISSOURI
BOOTHEEL FOR TONIGHT. THIS AREA IS GENERALLY WEST OF A LINE
EXTENDING FROM UNION CITY THROUGH MEMPHIS TO BATESVILLE.

A STRONG COLD FRONT MOVING EASTWARD ACROSS THE CENTRAL PLAINS WILL
APPROACH THE MID SOUTH TONIGHT THEN MOVE ACROSS THE REGION FRIDAY.
SOUTHERLY WINDS AHEAD OF THE FRONT WILL CONTINUE TO BRING WARM MOIST
AND UNSTABLE AIR TO THE MID SOUTH THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS
AFTERNOON AND BECOME MORE NUMEROUS TONIGHT. SOME STORMS MAY BECOME
SEVERE TONIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE
HAIL.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TONIGHT. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
September 19, 2:50 PM CST to 2:55 PM CST
Where
Dunklin County, Clarkton
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.450, -89.967

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319738.